Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 181, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 1, 2003, 1:18 PM EST for Henry County, Randolph County, Indiana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2003, 1:18 PM EST (18:18 UTC)
- Expired
- Sep 1, 2003, 2:00 PM EST
- In force
- 42 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
Counties Henry County, IN, Randolph County, IN
The radar
The Indianapolis radar (KIND), 98 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 672 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 505 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 011818
SVRIND
INC065-135-011900-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
118 PM EST MON SEP 1 2003
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN HENRY COUNTY IN EAST CENTRAL INDIANA
RANDOLPH COUNTY IN EAST CENTRAL INDIANA
* UNTIL 200 PM EST
* AT 116 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER NEW CASTLE...OR ABOUT 18 MILES SOUTH OF
MUNCIE...MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MOORELAND AT 130 PM EST
LOSANTVILLE AT 140 PM EST
MODOC AT 145 PM EST
FARMLAND AT 200 PM EST
DAMAGING WINDS IN EXCESS OF 58 MPH ARE POSSIBLE WITH THIS STORM.
HENRY COUNTY DISPATCH REPORTS TREES DOWN.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.
LAT...LON 3998 8553 3984 8534 3998 8522 4006 8489
4029 8482 4032 8518 4010 8523 4008 8535
$$
PUMAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:10 AM EST, 11 hours 8 minutes earlier.
Area forecast discussion, Sep 1, 2:10 AM EST, 11 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 210 AM EST MON SEP 1 2003 OBVIOUS CHALLENGE TO THIS FCST IS TIMING/CVRG OF PRECIP THE NEXT 24 HOURS ALONG WITH QPF AS DEEP MOIST ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM GRACE CONTS TO SURGE NORTHEASTWARD AND QUASI-STNRY FNT REMAINS ACRS CNTRL INDIANA. SVR WX ALSO A CONCERN ESP ACRS THE SRN TWO-THIRDS OF THE FA WITH DECENT SHEAR AND A FEW BREAKS IN THE OVC AS YESTERDAY EXPECTED TO PRODUCE LIS TO -4 AND CAPES TO 1200 J/KG THIS AFT AND EVE. EARLY MRNG KIND-88D LOOP WAS SHOWING A SHIELD OF RN ACRS ALL BUT OUR SRN MOST TIER OF COUNTIES WITH HVY TRWS FM GREENFIELD TO BLOOMINGTON. SFC ANLYS HAD THE STNRY FNT FM ABOUT HUF-IND-CVG AT 07Z. MEANWHILE...UA PATTERN HAD THE REMNANTS OF GRACE LIFTING N ACRS ERN TX...A TROF ACRS THE CNTRL PLAINS AND FAST W FLOW ACRS THE LWR GT LKS/OH VLY. KIND-88D RAINFALL ESTIMATES FOR THE LAST 24 HOURS WERE AROUND AN INCH WITH SIGNIFICANTLY HIGHER AMOUNTS (AS HIGH AS 4-5 INCHES LOCALLY) ACRS WCNTRL AND SW PARTS OF THE FA. MODELS IN FAIR AGREEMENT ON OVERALL EVOLUTION OF THE CURRENT SYNOPTIC PATTERN WITH THE MOST CONSISTANT GFS PREFERED PER THE PMDHMD DISCUSSION ESP REGARDING THE SLIGHTLY FURTHER S PLACEMENT OF THE FNT TNGT. AT ANY RATE MODELS CONT TO KEEP STNRY FNT ACRS THE FA WHILE SLOWLY SAGGING IT S TNGT AS A WAVE MOVES ALONG THE FNT DURING THE EVE. WITH FNT IN PLACE...TROPICAL MOIST PLUME FM GRACE...DECENT SHEAR INCLUDING LOW LVL JET TO 35 MPH ACRS SRN FA AND SEVERAL UPR IMPULSES EJECTING NE FM GRACE MOVING ACRS...EXPECT HEAVY RN THREAT THROUGH TNGT. AREA IN RIGHT REAR QUAD OF 115 KT 250 MB JET MOVING ACRS THE GT LKS WL ALSO LIKELY CONTRIBUTE TO HVY RN POTENTIAL. ACTIVITY LIKELY TO SUBSIDE ACRS NRN FA TNGT AS FNT...UVM FIELD AND DEEP MOIST SAG S. BUT WL NOT SPLIT HAIRS AND KEEP FFA ACRS ENTIRE FA THROUGH TGNT AS PER ONGOING FCST. ANY BREAKS IN THE CLDS AS WAS THE CASE YESTERDAY WL INCRS SVR POTENTIAL. HVY RN THREAT COULD EVEN CONT THROUGH TUES ACRS THE S AS DEEP MOIST AND LIFT CONT. BY TUES NGT...UPR LOW TO PIVOT E ACRS THE GT LKS WL KICK WEAKENING REMNANTS OF GRACE AND FNT SE OF THE FA. MOS TEMPS IN PRETTY GOOD AGREEMENT AND WL STICK CLOSE AS THEY APPEAR TO HANDLE THE DEW PTS AS WELL AS CLD CVR FAIRLY WELL. .IND...FFA FOR ALL OF CNTRL INDIANA THROUGH 7 AM EST TUESDAY. KOCH
Hazardous weather outlook, Sep 1, 4:18 AM EST, 9 hours before
INZ021-028>031-035>049-051>057-060>065-067>072-021100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 418 AM EST MON SEP 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT WITH HEAVY RAIN AND FLOODING POSSIBLE. SEVERE THUNDERSTORMS WITH DAMAGING WINDS...HAIL AND ISOLATED TORNADOES ARE ALSO POSSIBLE THROUGH THIS EVENING MAINLY ALONG AND SOUTH OF INTERSTATE 70. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY...TUESDAY NIGHT AND WEDNESDAY. SEVERE STORMS ARE NOT EXPECTED AS OF THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECCESSARY TODAY AND THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL... HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE) KOCH
In the hours before
Local storm report, Sep 1, 7:19 AM EST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0719 AM EST MON SEP 01 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 AM 4 W PLAINFIELD IN FLASH FLOOD
09/01/03 HENDRICKS CAR SUBMERGED IN WATER AT
700S/400E NEAR BELLEVILLE
RKThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 8:15 PM EST | Tornado Warning | IND | Sullivan, Vigo | 45 min |
| Sep 1, 6:06 AM EST | Flash Flood Warning | IND | Hendricks, Marion, Putnam | 114 min |
| Sep 1, 6:20 AM EST | Flash Flood Warning | IND | Hamilton, Madison | 115 min |
| Sep 1, 12:07 PM EST | Flash Flood Warning | IND | Hamilton, Hancock, Hendricks, Madison, Marion | 113 min |
| Sep 1, 1:45 PM EST | Flash Flood Warning | IND | Henry, Randolph | 30 min |
| Sep 1, 2:03 PM EST | Severe Thunderstorm Warning | IND | Johnson, Shelby | 42 min |
| Sep 1, 2:28 PM EST | Flash Flood Warning | IND | Rush, Shelby | 2 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.